Thunderstorm Wind, Tripp
- When
- May 27, 10:24 PM CST to 10:28 PM CST
- Where
- Tripp County, (Icr)winner Airport
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.380, -99.850
Strong wind gusts developed from decaying thunderstorms over the Winner area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Strong wind gusts developed from decaying thunderstorms over the Winner area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 27, 6:11 PM CST, 4 hours 13 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 611 PM MDT MON MAY 27 2013 .UPDATE... ISSUED AT 607 PM MDT MON MAY 27 2013 HAVE REMOVED THE SEVERE TSTM THREAT FROM NORTHEASTERN WYOMING AND FAR NORTHWESTERN SOUTH DAKOTA. STRONG THUNDERSTORMS CAN BE EXPECTED OVER THE REST OF WESTERN AND SOUTH CENTRAL SOUTH DAKOTA THROUGH THE REST OF THE EVENING. LARGE HAIL AND LOCALLY HEAVY RAIN SEEM TO BE THE MAIN THREATS. && .SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT ISSUED AT 257 PM MDT MON MAY 27 2013 LATEST SURFACE ANALYSIS SHOWS LOW PRESSURE CENTERED OVER ERN CO/WRN KS WITH AN TROUGH EXTENDING NORTHWARD NEAR THE WY/SD BORDER. SAT AND SFC OBSERVATIONS SHOW A DRY SLOT PUSHING EASTWARD ACROSS SRN WYOMING AND ARCING TOWARD OUR NE WY ZONES. CONVECTION THAT DEVELOPED EARLIER THIS AFTERNOON HAS DEVELOPED INTO A N/S ORIENTED LINE FROM NORTHWESTERN TOWARD THE NRN BLKHLS...MOVING EASTWARD. WV SAT SHOWS A VIGOROUS SHORTWAVE APPROACHING FROM THE WEST...WITH MORE THUNDERSTORMS DEVELOPING OVER NORTHEASTERN WYOMING NEAR THE NOSE OF THE DRY PUSH AT THE SFC. MESO MODELS INDICATE THUNDERSTORMS BECOMING MORE WIDESPREAD THIS EVENING AND DEVELOPING INTO A N/S ORIENTED LINE THAT WILL CROSS THE FORECAST AREA FROM WEST TO EAST THIS EVENING. SEVERE STORMS ARE PROBABLE. TUESDAY...WEAK HIGH PRESSURE/OUTFLOW FROM TONIGHT/S CONVECTION WILL PUSH MAIN SURFACE BOUNDARIES TO THE NE/SD BORDER. THIS WILL BE THE FOCUS FOR NEW STORMS TUESDAY AFTERNOON/EVENING WITH A SLIGHT RISK OF SEVERE TSRA GIVEN FORECAST HODOGRAPHS/SOUNDINGS. TEMPERATURES NEAR GUIDANCE. && .LONG TERM...WEDNESDAY THROUGH MONDAY ISSUED AT 257 PM MDT MON MAY 27 2013 LARGE WESTERN UPPER TROF WILL CROSS THE NORTHERN ROCKIES MID-WEEK BRINGING CONTINUED CHANCES FOR THUNDERSTORMS. SEVERE THREAT WILL CONTINUE OVER MUCH OF THE AREA WEDNESDAY WITH AMPLE INSTABILITY AND SHEAR EXPECTED. BY THURSDAY AND FRIDAY...UPPER TROF WILL ENTER THE NORTHERN PLAINS WITH CLOSED LOW OVER THE DAKOTAS. THIS WILL BRING CONTINUED PRECIP CHANCES...MAINLY RAIN SHOWERS AND ISOLATED THUNDERSTORMS...ALONG WITH COOLER TEMPS. UPPER TROF WILL SHIFT EAST BY THE WEEKEND...WITH DRIER AND MORE MILD CONDITIONS RETURNING. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 608 PM MDT MON MAY 27 2013 SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF WESTERN AND CENTRAL SOUTH DAKOTA THIS EVENING. SOME SEVERE STORMS ARE POSSIBLE. CONDITIONS WILL IMPROVE LATE THIS EVENING AS THE STORMS MOVE OFF TO THE EAST. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && UPDATE...10 SHORT TERM...10 LONG TERM...7 AVIATION...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 336 AM MDT MON MAY 27 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-281300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 336 AM MDT (436 AM CDT) MON MAY 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND THIS EVENING. LARGE HAIL WILL BE THE MAIN THREAT WITH DAMAGING WINDS ALSO POSSIBLE. IN ADDITIONAL TO THE SEVERE WEATHER...LOCALLY HEAVY RAINFALL MAY OCCUR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED THIS WEEK. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER FAR SOUTHERN SOUTH DAKOTA TUESDAY...AND THEN OVER WESTERN SOUTH DAKOTA WEDNESDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
749 PM MDT MON MAY 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 1 S PRINGLE 43.59N 103.59W
05/27/2013 E1.25 INCH CUSTER SD PUBLIC
0700 PM HAIL 10 SW DOWNTOWN HOT SPRI 43.33N 103.62W
05/27/2013 E1.75 INCH FALL RIVER SD PUBLIC
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
758 PM MDT MON MAY 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 4 WSW WANBLEE 43.54N 101.72W
05/27/2013 E1.00 INCH JACKSON SD TRAINED SPOTTER
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
842 PM MDT MON MAY 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HEAVY RAIN 10 WSW RED ELM 45.00N 101.98W
05/27/2013 M1.70 INCH ZIEBACH SD TRAINED SPOTTER
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
900 PM MDT MON MAY 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM TSTM WND GST 10 NE BELVIDERE 43.94N 101.13W
05/27/2013 M61 MPH JACKSON SD DEPT OF HIGHWAYS
&&
DBARBERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
938 PM MDT MON MAY 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM HAIL 5 ESE DOWNTOWN HOT SPRI 43.40N 103.40W
05/27/2013 E0.88 INCH FALL RIVER SD TRAINED SPOTTER
&&
DBARBERPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
941 PM MDT MON MAY 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 AM HAIL DOWNTOWN RAPID CITY 44.08N 103.23W
05/27/2013 E0.75 INCH PENNINGTON SD OFFICIAL NWS OBS
1025 AM HAIL 3 NNW ELLSWORTH AFB 44.19N 103.12W
05/27/2013 E1.75 INCH MEADE SD PUBLIC
1140 AM HAIL 6 E DOWNTOWN SPEARFISH 44.50N 103.74W
05/27/2013 E0.88 INCH LAWRENCE SD LAW ENFORCEMENT
MILE MARKER 17 ON I-90
1140 AM HAIL 2 SSW SAINT ONGE 44.53N 103.73W
05/27/2013 E1.00 INCH LAWRENCE SD TRAINED SPOTTER
1144 AM HAIL 1 ENE DEADWOOD 44.38N 103.72W
05/27/2013 E1.75 INCH LAWRENCE SD PUBLIC
1145 AM HAIL DEADWOOD 44.38N 103.73W
05/27/2013 E0.50 INCH LAWRENCE SD LAW ENFORCEMENT
1225 PM HAIL 6 W HOOVER 45.11N 103.39W
05/27/2013 E1.00 INCH BUTTE SD PUBLIC
1240 PM HAIL WHITEWOOD 44.46N 103.64W
05/27/2013 E0.88 INCH LAWRENCE SD NWS EMPLOYEE
0145 PM HAIL 4 ENE NEWELL 44.74N 103.34W
05/27/2013 E1.00 INCH BUTTE SD PUBLIC
0210 PM HAIL TILFORD 44.30N 103.43W
05/27/2013 E1.00 INCH MEADE SD TRAINED SPOTTER
MOSTLY PEA-SIZED WITH A FEW QUARTERS
0226 PM HAIL 5 S DOWNTOWN STURGIS 44.34N 103.51W
05/27/2013 E1.50 INCH MEADE SD NWS EMPLOYEE
0317 PM HAIL 3 SW MEADOW 45.50N 102.26W
05/27/2013 E0.75 INCH PERKINS SD PUBLIC
0325 PM HAIL MEADOW 45.53N 102.22W
05/27/2013 E1.00 INCH PERKINS SD PUBLIC
0350 PM HAIL 1 NNW STONEVILLE 44.75N 102.66W
05/27/2013 E0.75 INCH MEADE SD TRAINED SPOTTER
0354 PM HAIL 1 NNW STONEVILLE 44.75N 102.66W
05/27/2013 E0.75 INCH MEADE SD TRAINED SPOTTER
RECEIVED 1.16 INCHES OF RAIN
0355 PM HAIL UPTON 44.10N 104.63W
05/27/2013 E1.25 INCH WESTON WY TRAINED SPOTTER
0418 PM HAIL 4 E UPTON 44.10N 104.55W
05/27/2013 E2.00 INCH WESTON WY LAW ENFORCEMENT
MAX HAIL SIZE 2 INCHES. MOSTLY GOLFBALL SIZE.
0443 PM HAIL 1 WSW DOWNTOWN NEWCASTL 43.85N 104.23W
05/27/2013 E1.50 INCH WESTON WY TRAINED SPOTTER
0445 PM HAIL DOWNTOWN NEWCASTLE 43.85N 104.20W
05/27/2013 E1.75 INCH WESTON WY LAW ENFORCEMENT
0450 PM HAIL 5 WNW COTTONWOOD 43.98N 101.99W
05/27/2013 E1.75 INCH JACKSON SD TRAINED SPOTTER
0.69 IN OF RAIN ALONG WITH THE HAIL
0521 PM HEAVY RAIN OPAL 44.89N 102.61W
05/27/2013 M1.09 INCH MEADE SD TRAINED SPOTTER
0530 PM TSTM WND GST 7 E CREIGHTON 44.24N 102.06W
05/27/2013 E60.00 MPH PENNINGTON SD TRAINED SPOTTER
NICKEL-SIZED HAIL ALSO
0555 PM HEAVY RAIN OPAL 44.89N 102.61W
05/27/2013 M1.76 INCH MEADE SD TRAINED SPOTTER
STILL RAINING
0613 PM HEAVY RAIN 9 NNE MARCUS 44.79N 102.21W
05/27/2013 M2.00 INCH MEADE SD TRAINED SPOTTER
STILL RAINING. CREEK OUT OF BANK, BUT NO MAJOR FLOODING
PROBLEMS
0620 PM HAIL 1 S PRINGLE 43.59N 103.59W
05/27/2013 E1.25 INCH CUSTER SD PUBLIC
0631 PM HAIL 8 W DOWNTOWN HOT SPRING 43.43N 103.64W
05/27/2013 E1.75 INCH FALL RIVER SD TRAINED SPOTTER
0700 PM HAIL 10 SW DOWNTOWN HOT SPRI 43.33N 103.62W
05/27/2013 E1.75 INCH FALL RIVER SD PUBLIC
0708 PM HAIL 5 SE DOWNTOWN HOT SPRIN 43.39N 103.41W
05/27/2013 E1.00 INCH FALL RIVER SD TRAINED SPOTTER
HAIL MOSTLY MARBLE SIZED... BUT A FEW AS LARGE AS
QUARTERS.
0709 PM HAIL 2 S CACTUS FLAT 43.81N 101.89W
05/27/2013 E0.75 INCH JACKSON SD TRAINED SPOTTER
0716 PM HAIL 5 ESE DOWNTOWN HOT SPRI 43.40N 103.40W
05/27/2013 E0.88 INCH FALL RIVER SD TRAINED SPOTTER
0740 PM HAIL 4 WSW WANBLEE 43.54N 101.72W
05/27/2013 E1.00 INCH JACKSON SD TRAINED SPOTTER
0835 PM HEAVY RAIN 10 WSW RED ELM 45.00N 101.98W
05/27/2013 M1.70 INCH ZIEBACH SD TRAINED SPOTTER
0840 PM TSTM WND GST 10 NE BELVIDERE 43.94N 101.13W
05/27/2013 M61.00 MPH JACKSON SD DEPT OF HIGHWAYS
&&
THE STORM REPORTS LISTED BELOW ARE IN DESCENDING ORDER AND MAY NOT NECESSARILY
BE THE FINAL STORM REPORTS.
HAIL REPORTS LISTED BY SIZE (INCHES)
SIZE LOCATION ST COUNTY TIME
------ ----------------------- -- -------------- -------
2.00 4 E UPTON WY WESTON 0418 PM
MAX HAIL SIZE 2 INCHES. MOSTLY GOLFBALL
SIZE.
1.75 10 SW DOWNTOWN HOT SPRI SD FALL RIVER 0700 PM
1.75 8 W DOWNTOWN HOT SPRING SD FALL RIVER 0631 PM
1.75 5 WNW COTTONWOOD SD JACKSON 0450 PM
0.69 IN OF RAIN ALONG WITH THE HAIL
1.75 DOWNTOWN NEWCASTLE WY WESTON 0445 PM
1.75 1 ENE DEADWOOD SD LAWRENCE 1144 AM
1.75 3 NNW ELLSWORTH AFB SD MEADE 1025 AM
1.50 1 WSW DOWNTOWN NEWCASTL WY WESTON 0443 PM
1.50 5 S DOWNTOWN STURGIS SD MEADE 0226 PM
1.25 1 S PRINGLE SD CUSTER 0620 PM
1.25 UPTON WY WESTON 0355 PM
1.00 4 WSW WANBLEE SD JACKSON 0740 PM
1.00 5 SE DOWNTOWN HOT SPRIN SD FALL RIVER 0708 PM
HAIL MOSTLY MARBLE SIZED... BUT A FEW AS
LARGE AS QUARTERS.
1.00 MEADOW SD PERKINS 0325 PM
1.00 TILFORD SD MEADE 0210 PM
MOSTLY PEA-SIZED WITH A FEW QUARTERS
1.00 4 ENE NEWELL SD BUTTE 0145 PM
1.00 6 W HOOVER SD BUTTE 1225 PM
1.00 2 SSW SAINT ONGE SD LAWRENCE 1140 AM
0.88 5 ESE DOWNTOWN HOT SPRI SD FALL RIVER 0716 PM
0.88 WHITEWOOD SD LAWRENCE 1240 PM
0.88 6 E DOWNTOWN SPEARFISH SD LAWRENCE 1140 AM
MILE MARKER 17 ON I-90
0.75 2 S CACTUS FLAT SD JACKSON 0709 PM
0.75 1 NNW STONEVILLE SD MEADE 0354 PM
RECEIVED 1.16 INCHES OF RAIN
0.75 1 NNW STONEVILLE SD MEADE 0350 PM
0.75 3 SW MEADOW SD PERKINS 0317 PM
0.75 DOWNTOWN RAPID CITY SD PENNINGTON 1009 AM
0.50 DEADWOOD SD LAWRENCE 1145 AM
TSTM WIND REPORTS LISTED BY SPEED (MPH)
SPEED LOCATION ST COUNTY TIME
------ ----------------------- -- -------------- -------
61.00 10 NE BELVIDERE SD JACKSON 0840 PM
60.00 7 E CREIGHTON SD PENNINGTON 0530 PM
NICKEL-SIZED HAIL ALSO
RAIN AMOUNTS (INCHES)
AMOUNT LOCATION ST COUNTY TIME
------ ----------------------- -- -------------- -------
2.00 9 NNE MARCUS SD MEADE 0613 PM
STILL RAINING. CREEK OUT OF BANK, BUT NO
MAJOR FLOODING PROBLEMS
1.76 OPAL SD MEADE 0555 PM
STILL RAINING
1.70 10 WSW RED ELM SD ZIEBACH 0835 PM
1.09 OPAL SD MEADE 0521 PM
DBARBERThe North Platte radar (KLNX), 169 km away, was scanning. The volume nearest the first event began at 04:23 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449358.